Winter Weather, Carbon
- When
- March 13, 1:00 PM EST to 7:00 PM EST
- Where
- Carbon forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
A couple of inches of snow accumulated across the Poconos as a fast moving low pressure system moved across the central part of the country. Precipitation began as rain around noon EST, but changed to snow during the first half of the afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A couple of inches of snow accumulated across the Poconos as a fast moving low pressure system moved across the central part of the country. Precipitation began as rain around noon EST, but changed to snow during the first half of the afternoon. The snow fell briefly heavy just after that transition and ended during the early evening. Accumulations averaged near 3 inches and included 3.0 inches in Pocono Summit (Monroe County), 2.9 inches in Bossardsville (Monroe County), 2.7 inches in East Stroudsburg (Monroe County) and 2.4 inches at the F.E. Walter Dam (Carbon County). A cold front sank slowly south through Pennsylvania during the night of the 12th. Similar to last week, a low pressure system developed on the frontal boundary in the Ohio River Valley on the 13th and moved east passing off the southern Middle Atlantic Coast by that evening. At the same time, a high pressure system built into Ontario Province Canada. This provided fresh cold air and changed the rain to snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 13, 10:30 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1030 AM EST THU MAR 13 2003 AFT COORD WITH STERLING...BASED ON HOW MUCH UPSTREAM SUNSHINE THERE IS AND THE B4 MNTND 70 WITH THE IAD SOUNDG...WE WILL BE BOOSTING MAX TEMPS ACRS OUR SERN ZONES...ESP DELMARVA. THIS IS A SPRING PBLM...IF WE DO NOT GET THE SKY COVER CORRECT (THIS IS THE SEPT SUN)...THERE WILL BE LARGE DIFS IN MAX TEMPS. REST OF FCST AS IS. WE ADDED SCA FOR LWR DE BAY FOR MARINE FCST. PREV AFDS ********************************************************* CUR FCST NEEDS SOME CHGG. IN SPITE OF CFP ENUF SUNSHINE FOR TEMPS TO BE BOUNCING UP IN SNR ZNS. ALSO PCPN IS DELAYED AND WON/T ARRIVE UNTIL THE AFTN. LWX FULL SUN SUPPORTS 70 TDY AND WE WILL TRY TO MNTN SOME MAX TEMPS B4 PCPN DROPS THEM LTR TDY. UP N...SGFCNT PCPN IS STILL IN NWRN PA. LATEST GFS/06Z ETA ARE DRIER. GFS SOUNDGS PARTICULARLY ARE QUITE WARM AND OKX 12Z SOUNDG IS ABV FRZG ATTM TO 800 MB. THIS IS BEGINNING TO LOOK MORE AND MORE LIKE AN ELEV DEPENDENT EVENT. THUS WE WILL BE DROPPING THE ADVY FOR THE I80 CORRIDOR AND LEAVE IT UP (AND MNTN SOME 4 INCH HIER TRRN ACCUMS) IN THE THREE HIER TRRN ZNS. LASTLY WITH THIS EVENT OCRG LTR...IT WILL END LTR ALSO AND WITH PCPN STILL IN IN WE WILL HAVE PCPN ENDING ERLY SERN TWO-THIRDS OF OUR ZONES. PCPN MAY STILL END AS WET SNOW...BUT SINCE NO ACCUM IS EXPECTED...WE/LL WAIT FOR THE 12Z PKG B4 PUTTING IT BACK IN IF ITS NEEDED. TFG PREV AFD ********************************************************** FRONTAL BOUNDARY SLOWLY WORKING ITS WAY SOUTH. PRECIP SHOULD MOVE INTO AREA THIS MORNING AND OUT BY EVENING. MOSTLY SNOW NORTHERN ZONES ALTHOUGH AMOUNTS ARE BORDERLINE WILL KP ADVISORY IN PLACE. SOUTH OF ADVISORY AREA WILL KEEP PRECIP MOSTLY RAIN AND WILL NOT HAVE ANY ACCUMULATIONS. AFTER TODAY THE BIGGEST PROBLEM WILL BE THE MAX TEMPS ALONG THE COASTAL AREAS WHERE THE SEA BREEZE SHOULD SET UP AND KEEP TEMPS DOWN ALONG WITH HOW FAR IN LAND WILL IT GO. MARINE...WILL CONT SCA ALONG THE COAST. FCSTID = 10 MPO 36 18 40 24 / 100 10 10 10 ABE 37 21 45 26 / 100 10 10 10 RDG 37 22 47 26 / 100 10 10 10 PHL 41 28 50 28 / 100 10 10 10 12N 36 19 42 24 / 100 10 10 10 SMQ 38 24 48 27 / 100 10 10 10 TTN 40 25 49 27 / 100 10 10 10 MIV 44 24 49 31 / 100 10 10 10 ACY 42 30 47 32 / 100 10 10 10 ILG 40 25 50 28 / 100 10 10 10 DOV 44 25 50 31 / 100 10 10 10 GED 45 25 49 33 / 100 10 10 10 ESN 44 25 50 32 / 100 10 10 10 .PHI... DE...NONE. MD...NONE. NJ...WINTER WEATHER ADVISORY THRU ERLY EVE FOR ZONE NJ001 PA...WINTER WEATHER ADVISORY THRU ERLY EVE FOR ZONES PA54/55. MARINE...SCA COAST ONLY ZEV
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-131145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 446 AM EST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY WINTER WEATHER ADVISORY FOR 1 TO 3 INCHES OF SNOW FOR THE COUNTIES OF CARBON...MONROE...NORTHAMPTON...SUSSEX...WARREN AND MORRIS. SEE ADVISORY INFORMATION UNDER PHLWSWPHI. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352411, 5352412.